New York, 2025

Hail and Damaging Winds in New York, August 24, 2025

August 24, 2025 · NWS BGM · 19 events in 1 county or zone

A slow-moving cold front triggered the development of scattered showers and thunderstorms across the area. An unstable environment with sufficient wind shear allows some storms to turn severe, producing damaging wind gusts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$235,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow-moving cold front triggered the development of scattered showers and thunderstorms across the area. An unstable environment with sufficient wind shear allows some storms to turn severe, producing damaging wind gusts and hail. One of the severe storms moved over the fairgrounds during the Great New York Fair leading to scattered damage on the grounds and one injury. Storms also led to the formation of a waterspout off of Lewis Point on Oneida Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 24, 12:25 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 24, 12:25 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
125 PM EDT Sun Aug 24 2025

.SYNOPSIS...
A slow moving frontal system will bring showers and thunderstorms to
the region today and tonight. A cooler air mass will then move in on
Monday and stick around throughout the week. Isolated showers will
also be possible through midweek, mainly over Central NY.

&&

.DISCUSSION...
215 AM Update:

	Key Messages:

* Slow moving cold front will bring scattered showers and storms
  to the region today - potential for training showers/storms
  could lead to localized flash flooding and isolated storms may
  become strong to severe

* Cooler with lake effect rain showers across much of CNY through
  midweek

* Conditions remain cool through the end of the week - trending
  drier as well though cannot rule out isolated showers near end of
  the work week

	Discussion:

    ...Now through Tonight...

A slow moving front will support scattered showers today and
tonight. Cloud cover will increase through the morning hours but
some breaks of sunshine will be possible. This will lead to the
environment becoming unstable enough to support scattered
thunderstorms as SBCAPE values will increase to around 1000 J/kg.
Strong mid to low level flow will lead to 0-6 km shear of 30 to 40
kts. SPC has included most of the region in a Marginal Risk. Drier
air in the mid levels and deep convection would lead to some
stronger gusts. Small to large hail is also possible as lapse
rate are more favorable than they have been in past events but
still not too high. Instability also extends into the hail
growth zone.

The main concern today will be localized heavy rainfall. The shear
vectors line up with the frontal boundary which favors training
and backbuilding showers and storms late this afternoon through
late this evening. Across a narrow portion of CNY, total
rainfall through tonight could total between 2 to 3 inches. This
forecast has the highest QPF extending from the Finger Lakes up
through the Mohawk Valley though some uncertainty remains on
the exact location of this band. Dry weather conditions over the
past few days and soil moisture near or slightly below normal
would suggest hydro issues will not be much of a concern.
However, if 3 inches were to fall over a metro or poor drainage
area, concerns for localized hydro issues increase. This matches
WPC's thinking as a Marginal Risk for excessive rainfall was
maintained for most of the region.

Temperatures will be fairly warm today and climb into the 70s and
low 80s today. Overnight lows will be in the 50s.

    ...Monday Through Wednesday...

The front exits the region Monday with a cooler air mass filtering
in behind it. Combined with northwest flow and weak waves riding
along a broad upper level trough, lake enhanced showers will be
possible over portions of CNY through Wednesday morning. On Tuesday,
some showers will extend further south into NEPA and the Catskills.
Due to the lake effect set up, NAM and CMCReg guidance were blended
in with the NBM for PoPs this period. Some manual edits were also
made for better collaboration with surrounding offices. By Wednesday
afternoon, drier air and high pressure will begin to build into the
region and cutoff any remaining showers.

During this period, temperatures will trend cooler. Highs by
Wednesday will be in the 60s and low 70s. Nightly temperatures fall
into the 40s for most of the region.

    ...Thursday through Saturday...

High pressure will remain in control for the second half of the week.
Another front near the end of the work week will try to overcome
drier air and support showers. Model guidance do show periods of
moisture both Thursday and Friday, so slight chance (<25%) PoPs are
reasonable for this time period. Temperatures will trend slightly
warmer but remain below late August normals.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...

A front will move through the area this afternoon, bringing
chances for showers and storms. Though all terminals eventually
get showers, there is uncertainty for whether thunder will
reach all the way to KAVP. TEMPO CB groups have been included
for the NY terminals at appropriate time windows late afternoon-
early evening. MVFR conditions are generally expected with any
storm, but if a terminal gets squarely hit by a heavier cell
then brief IFR possible. Winds generally south- southwest ahead
of the front today, veering to light west while slackening then
becoming variable behind the front, though there could be
erratic stronger gusts from individual storm cells. Restrictive
valley fog will develop at KELM in the wake of the front as
clouds scatter during the pre- dawn hours; possibly other
terminals including KRME. KBGM-KAVP should at least manage to
drop into fuel alternate required ceilings late tonight.

Outlook...

Monday through midday Wednesday...Scattered showers may bring
occasional minor restrictions, especially Central NY terminals
due to lake-enhancement.

Late Wednesday through Thursday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
DISCUSSION...AJG/BTL
AVIATION...KL/MDP
Hazardous weather outlook, Aug 24, 1:26 AM EST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
226 AM EDT Sun Aug 24 2025

NYZ062-PAZ048-250630-
Sullivan-Pike-
226 AM EDT Sun Aug 24 2025

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038>040-043-044-
047-072-250630-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Southern Wayne-
226 AM EDT Sun Aug 24 2025

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

A slow-moving front will move across the area with showers and
embedded thunderstorms today and tonight. Locally heavy rainfall
could occur Sunday afternoon into evening, with ponding of water on
roads and in other poor drainage areas. This afternoon, some storms
may become strong to severe with strong gusts and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

The radar

The Ft Drum radar (KTYX), 84 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Onondaga

When
August 24, 1:32 PM EST
Where
Onondaga County, 1.31 mi S of Lamson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
43.201, -76.378

Strong thunderstorm winds resulted in multiple reports of trees and wires down north and west of Baldwinsville.

Hail, Onondaga

When
August 24, 2:34 PM EST
Where
Onondaga County, 0.06 mi N of Jordan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.071, -76.470

Hail, Onondaga

When
August 24, 2:35 PM EST
Where
Onondaga County, Plainville
Measured
1.75 in hail
Reported by
Public
Coordinates
43.170, -76.450

Estimated golf ball size hail near Lysander via social media.

Thunderstorm Wind, Onondaga

When
August 24, 2:35 PM EST
Where
Onondaga County, 0.06 mi N of Jordan
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.071, -76.470

Strong thunderstorm winds knocked down trees and wires.

Thunderstorm Wind, Onondaga

When
August 24, 2:36 PM EST
Where
Onondaga County, 1.3 mi NW of Jordan
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
43.084, -76.487

Strong thunderstorm winds led to several barns being damaged and one destroyed along River Road. Multiple trees fell on houses and cars along Jordan, River and Southard Roads. Siding was torn off of one house and another had garage damage. Additional damage was noted on Grimes Road.

Thunderstorm Wind, Onondaga

When
August 24, 2:38 PM EST
Where
Onondaga County, 1.72 mi W of Jacks Reef
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.097, -76.464

Strong thunderstorm winds knocked down a tree on wires.

Thunderstorm Wind, Onondaga

When
August 24, 2:38 PM EST
Where
Onondaga County, 0.6 mi S of Jordan
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
43.061, -76.469

Strong winds knocked down large tree branches heading toward Jordan.

Thunderstorm Wind, Onondaga

When
August 24, 2:40 PM EST
Where
Onondaga County, 0.91 mi NW of Jordan Anthonson Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.081, -76.411

Strong thunderstorm winds knocked down a tree on wires.

Hail, Onondaga

When
August 24, 2:46 PM EST
Where
Onondaga County, 0.07 mi E of Warners
Measured
1.25 in hail
Reported by
Public
Coordinates
43.080, -76.329

Picture of several quarter to half dollar size hail stones along with a quarter for comparison via social media.

Hail, Onondaga

When
August 24, 2:46 PM EST
Where
Onondaga County, 0.28 mi N of Fawn Ridge
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
43.154, -76.331

Thunderstorm Wind, Onondaga

When
August 24, 2:48 PM EST
Where
Onondaga County, 0.71 mi NNE of Camillus
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.040, -76.296

Strong thunderstorm winds knocked down a tree on wires.

Hail, Onondaga

When
August 24, 2:51 PM EST
Where
Onondaga County, 0.63 mi E of Long Branch Manor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.131, -76.207

Hail observed at Saddle Club Townhomes off Morgan Road.

Hail, Onondaga

When
August 24, 2:56 PM EST
Where
Onondaga County, 0.86 mi NE of Lakeland
Measured
1 in hail
Reported by
Public
Coordinates
43.090, -76.240

Hail, Onondaga

When
August 24, 2:56 PM EST
Where
Onondaga County, 1.47 mi N of Lakeland
Measured
1 in hail
Reported by
Public
Coordinates
43.101, -76.249

Thunderstorm Wind, Onondaga

When
August 24, 2:56 PM EST
Where
Onondaga County, 0.7 mi NE of Westvale
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$110,000
Reported by
Emergency Manager
Coordinates
43.078, -76.222

Strong thunderstorm winds led to a large tent collapsing outside of Gate 4 of the Great New York State Fair and brought down a utility wire onto State Fair Boulevard. The storm collapsed a large jumbotron at the NY State Police exhibit while also downing trees in a part of the fairgrounds. There were dozens of instances of mostly minor damage from fair vendors, though some heavily damaged tents or awnings. Someone was injured when a rope-tethered plank of wood got caught by the wind and struck them.

Hail, Onondaga

When
August 24, 2:59 PM EST
Where
Onondaga County, 0.28 mi WNW of Malvic Manor
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.102, -76.205

Estimated quarter size hail via social media photo in Salina/Liverpool.

Thunderstorm Wind, Onondaga

When
August 24, 2:59 PM EST
Where
Onondaga County, 0.53 mi SW of Mattydale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.094, -76.156

Strong thunderstorm winds knocked down a tree onto a house.

Thunderstorm Wind, Onondaga

When
August 24, 3:18 PM EST
Where
Onondaga County, 1.84 mi ESE of Cicero
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
43.172, -76.085

Strong thunderstorm winds resulted in multiple reports of trees and wires down in the Cicero area, especially to the southeast.

Thunderstorm Wind, Onondaga

When
August 24, 4:30 PM EST
Where
Onondaga County, 0.51 mi W of Tully
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
42.800, -76.110

Strong thunderstorm winds knocked down a few trees and wires in the town of Tully.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288305, 1288308, 1288310, 1289476, 1289563, 1289516, 1289522, 1289477, 1288311, 1288312, 1289478, 1289455, 1289457, 1289460, 1289529, 1289475, 1289515, 1289540, 1289570.